My patient with history of intravenous drug use has noticed excessive growth of thick hair at the site of a previous abscess on her arm. Is there a connection between skin and soft tissue infections and localized hypertrichosis?

Localized hypertrichosis after infectious rash or “HAIR”, has been reported following a variety of skin and soft tissue infections (SSTIs), including sites of previous septic thrombophlebitis, cellulitis and olecranon bursitis. 1,2  A similar phenomenon has also been described in infants with recent chicken pox, as well non-infectious skin conditions arising from repeated irritation, friction, burns, excoriated insect bites, and fractures with cast application.1,2

Although heat and hyperemia have been implicated as growth stimulants for the hair follicle, 3 the exact mechanism of this intriguing phenomenon is unclear. It is possible that the sustained inflammatory process associated with chronic or more severe SSTIs leads to protracted stimulation of certain growth receptors in the human hair follicles (eg, transient vanilloid receptor-1) through heat and inflammation, as observed in mice in vivo.4

Aside from its possibly undesirable esthetic effects, localized HAIR appears to have no adverse health consequences, is reversible, and should require no further evaluation.

Note: 2 of the publications cited were written by the author of this post.

References

  1. Manian, FA. Localized hypertrichosis after infectious rash in adults. JAAD Case Reports 2015; 1:106-7. https://www.jaadcasereports.org/article/S2352-5126(15)00051-X/pdf
  2. Manian, FA. Localized hypertrichosis after infectious rash (“HAIR”) in adults: a report of 5 cases. Open Forum Infect Dis 2014;1 (Suppl 1):S195-S195. http://europepmc.org/backend/ptpmcrender.fcgi?accid=PMC5782143&blobtype=pdf
  3. Leung AK, Kiefer GN. Localized acquired hypertrichosis associated with fracture and cast application. J Natl Med Assoc 1989;81:65-7. https://www.ncbi.nlm.nih.gov/pubmed/2724357
  4. Bodo E, Biro T, Telek A, et al. A hot new twist to hair biology; involvement of vanilloid receptor-1 (VR1/TRPV1) signaling in human hair growth control. Am J Pathol 1005;166:985-8. https://www.sciencedirect.com/science/article/pii/S0002944010623206

 

If you liked this post, sign up under MENU and catch future pearls straight into your mailbox!

My patient with history of intravenous drug use has noticed excessive growth of thick hair at the site of a previous abscess on her arm. Is there a connection between skin and soft tissue infections and localized hypertrichosis?

How can I tell if my febrile patient who uses IV drugs had cotton fever?

Although IV drug use (IVDU) is associated with febrile illness of numerous etiologies (eg, soft tissue infections, pneumonia, bacteremia, endocarditis), certain features of a febrile illness may be helpful in considering cotton fever (CF) as the cause.1-3

First, onset of fever—often associated with chills, shortness of breath, nausea, vomiting, headache, abdominal pain and myalgias—in CF is usually manifest within 10-30 minutes of drug injection. Second, infectious disease workup, including blood cultures and chest radiograph, are unrevealing despite clinical signs of systemic inflammatory response syndrome (SIRS), such as leukocytosis, tachypnea and tachycardia. Third, symptoms and clinical signs of inflammation usually resolve or improve within 6-12 h of onset (less commonly up to 24-48 h). Nevertheless, CF remains a diagnosis of exclusion.

As for the cause of CF, the most widely-held theory revolves around the endotoxin of Pentoea agglomerans (formerly Enterobacter agglomerans), a gram-negative rod that colonizes cotton plants. Since cotton is often used as a filter during injection of illicit substances, any endotoxin present in the cotton is also injected resulting in abrupt onset of a febrile illness. Of note, the toxin is water soluble and heating (often part of the preparation of the drug) enhances its toxic effect.3

References

  1. Zerr AM, Ku K, Kara A. Cotton Fever: a condition self-diagnosed by IV drug users. JABFM 2016;29: 276-279.PDF
  2. Xie Y, Pope BA, Hunter AJ. Cotton fever: does the patient know best? J Gen Intern Med 31:442-4. PDF
  3. Torka P, Gill S. Cotton fever: an evanescent process mimicking sepsis in an intravenous drug abuser. J Emerg Med 2013;44:e385-e387. PDF
How can I tell if my febrile patient who uses IV drugs had cotton fever?